Herbrand consistency and bounded arithmetic

Volume 171 / 2002

Zofia Adamowicz Fundamenta Mathematicae 171 (2002), 279-292 MSC: Primary 03F30. DOI: 10.4064/fm171-3-7


We prove that the Gödel incompleteness theorem holds for a weak arithmetic $T_m=I \Delta _0+ \Omega _m$, for $m\ge 2$, in the form $T_m\not \vdash {\rm HCons}(T_m)$, where ${\rm HCons}(T_m)$ is an arithmetic formula expressing the consistency of $T_m$ with respect to the Herbrand notion of provability. Moreover, we prove $T_m\not \vdash {\rm HCons}^{I_m}(T_m)$, where ${\rm HCons}^{I_m}$ is ${\rm HCons}$ relativised to the definable cut $I_m$ of $(m-2)$-times iterated logarithms. The proof is model-theoretic. We also prove a certain non-conservation result for $T_m$.


  • Zofia AdamowiczInstitute of Mathematics
    Polish Academy of Sciences
    /Sniadeckich 8
    00-950 Warszawa, Poland

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image